Alert archive / Kansas / Wind Advisories in 2026

Wind Advisory 1, NWS Wichita, KS

January 15, 202617 counties in Kansas

NWS Wichita, KS issued this wind advisory at Jan 15, 2026, 8:04 PM CST for 17 counties in Kansas. It took effect at Jan 16, 2026, 12:00 AM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 15, 2026, 8:04 PM CST (02:04 UTC)
In effect from
Jan 16, 2026, 12:00 AM CST
Expired
Jan 16, 2026, 6:00 PM CST
In force
18 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Cowley County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2026-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2026-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3342 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

862 
WWUS73 KICT 160204
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
804 PM CST Thu Jan 15 2026

KSZ032-033-047-048-050-161615-
/O.NEW.KICT.WI.Y.0001.260116T1500Z-260117T0000Z/
Russell-Lincoln-Barton-Ellsworth-Rice-
Including the cities of Russell, Lyons, Ellsworth, Great Bend,
Lincoln, Wilson, Sylvan Grove, and Sterling
804 PM CST Thu Jan 15 2026

...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM CST FRIDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts 45 to 50 mph 
  expected.

* WHERE...Barton, Ellsworth, Lincoln, Rice, and Russell Counties.

* WHEN...From 9 AM to 6 PM CST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Lawson
4 follow-up statements
578 
WWUS73 KICT 160339
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
939 PM CST Thu Jan 15 2026

KSZ032-033-047-048-050-161745-
/O.EXT.KICT.WI.Y.0001.260116T0600Z-260117T0000Z/
Russell-Lincoln-Barton-Ellsworth-Rice-
Including the cities of Russell, Lyons, Ellsworth, Great Bend,
Lincoln, Wilson, Sylvan Grove, and Sterling
939 PM CST Thu Jan 15 2026

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CST FRIDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts 45 to 50 mph 
  expected.

* WHERE...Barton, Ellsworth, Lincoln, Rice, and Russell Counties.

* WHEN...Until 6 PM CST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Lawson
465 
WWUS73 KICT 160550
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
1150 PM CST Thu Jan 15 2026

KSZ049-051>053-067>069-082-083-091>093-162000-
/O.EXA.KICT.WI.Y.0001.260116T0600Z-260117T0000Z/
Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Kingman-Sedgwick-
Harper-Sumner-Cowley-
Including the cities of Salina, Wichita, Bel Aire, Cottonwood
Falls, Attica, Peabody, Haysville, Winfield, Marion, Newton, Rose
Hill, Derby, Valley Center, Harper, Kingman, Arkansas City, Park
City, Hillsboro, McPherson, El Dorado, Augusta, Hutchinson,
Strong City, Wellington, Andover, and Anthony
1150 PM CST Thu Jan 15 2026

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST FRIDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of Central and South Central Kansas.

* WHEN...Until 6 PM CST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

KSZ032-033-047-048-050-162000-
/O.CON.KICT.WI.Y.0001.260116T0600Z-260117T0000Z/
Russell-Lincoln-Barton-Ellsworth-Rice-
Including the cities of Lyons, Ellsworth, Wilson, Lincoln,
Sterling, Sylvan Grove, Russell, and Great Bend
1150 PM CST Thu Jan 15 2026

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST FRIDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Barton, Ellsworth, Lincoln, Rice, and Russell Counties.

* WHEN...Until 6 PM CST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Jakub
914 
WWUS73 KICT 161152
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
552 AM CST Fri Jan 16 2026

KSZ032-033-047>053-067>069-082-083-091>093-170000-
/O.CON.KICT.WI.Y.0001.000000T0000Z-260117T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley-
Including the cities of Salina, Wichita, Bel Aire, Cottonwood
Falls, Attica, Lyons, Peabody, Haysville, Winfield, Marion,
Wilson, Newton, Sterling, Sylvan Grove, Rose Hill, Derby, Valley
Center, Harper, Kingman, Arkansas City, Park City, Hillsboro,
McPherson, El Dorado, Augusta, Hutchinson, Ellsworth, Strong
City, Lincoln, Wellington, Andover, Anthony, Russell, and Great
Bend
552 AM CST Fri Jan 16 2026

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of Central and South Central Kansas.

* WHEN...Winds will be to increase after 11 AM and remain strong 
  through the afternoon hours. Advisory is in effect until 6 PM CST 
  this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Jakub
911 
WWUS73 KICT 162349
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
549 PM CST Fri Jan 16 2026

KSZ032-033-047>053-067>069-082-083-091>093-170100-
/O.EXP.KICT.WI.Y.0001.000000T0000Z-260117T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley-
Including the cities of Hutchinson, Newton, Rose Hill, Derby,
Peabody, Great Bend, Wichita, Winfield, McPherson, Kingman,
Augusta, Bel Aire, Cottonwood Falls, Andover, Hillsboro, Arkansas
City, Anthony, Ellsworth, El Dorado, Salina, Sylvan Grove,
Lincoln, Lyons, Strong City, Haysville, Park City, Wilson,
Harper, Russell, Attica, Wellington, Valley Center, Sterling, and
Marion
549 PM CST Fri Jan 16 2026

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

Winds have started to decrease early this evening, and therefore the 
advisory will be allowed to expire.

$$

Lawson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Jan 15, 5:54 PM CST, 2 hours 10 minutes earlier. Its key messages:

  • Strong cold frontal passage tonight; gusty winds through the day Friday
  • Very high fire danger Friday afternoon with dormant fuels, low humidity, and gusty winds
  • Additional cold frontal passage Saturday morning, plunging wind chills near zero by Sunday morning
Area forecast discussion, Jan 15, 5:54 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
554 PM CST Thu Jan 15 2026

.KEY MESSAGES...

- Strong cold frontal passage tonight; gusty winds through the day
  Friday

- Very high fire danger Friday afternoon with dormant fuels, low
  humidity, and gusty winds

- Additional cold frontal passage Saturday morning, plunging
  wind chills near zero by Sunday morning

&&

.DISCUSSION...
Issued at 206 PM CST Thu Jan 15 2026

As of 130 PM Thursday afternoon, a deep midlevel trough remains
across the eastern CONUS with northwest flow within its wake across
the central US. Overall benign weather has been ongoing today with
mostly sunny skies with shortwave ridging sliding through the mid-MO
valley. A dryline was working into central KS from western KS with
temperatures in the 50s and 60s to the west of the dryline; 40s
to near 50 remain east of the dryline. Taking a peek further
north, the next, in a series, of shortwave trough passages is
currently progressing southeastward through southern
Saskatchewan. The attendant surface cold front extends through
the northern portions of ND. A pre-frontal trough extends from
north-central ND through southwest KS. This pre-frontal trough
is veering winds from the northwest but CAA remains muted for
now. The aforementioned surface cold front will sweep across the
forecast tonight with strong post-frontal winds up to 30-35 mph
expected. A narrow zone of midlevel saturation and
frontogenesis may prove sufficient for a few sprinkles and/or
flurries overnight into Friday morning. Impacts are not expected
at this point.

Transitioning into the daytime hours of Friday, a strong post-
frontal pressure gradient will remain in place across the state,
especially central and western KS. As boundary layer mixing deepens
(upwards of 700 mb) through the morning and afternoon,
GFS/RAP/NAM/HRRR forecast soundings suggest mean winds will approach
40-50 mph with the strongest across central KS. Latest HREF
probabilistic guidance suggests only a brief 30-40 percent chance
for wind advisory level winds (45+ mph) across central KS Friday
afternoon. This may be due in part to the potential for an
intermittent stratocumulus field which could decrease mixing heights
slightly. All of that to say, northwesterly wind gusts around 40 mph
are likely with occasional gusts near 50 mph possible. Again, the
strongest are expected across central KS. The strong CAA behind
tonight's cold front will result in Friday afternoon temperatures in
the low to mid 40s. Should the aforementioned stratocumulus become
for prevalent, temperatures may remain in the 30s and the
potential for additional sprinkles and flurries would be
reintroduced. At this point, the deepest moisture will remain
closely tied to the shortwave trough across far northeast KS
into MO/IA and the potential for winter weather related impacts
remains very low across the forecast area.

Wind speeds will briefly relax Friday evening as an area of
surface high pressure glances the area to the west. This period
of lighter winds will be brief as the next cold front will sweep
across the forecast area late Friday night into Saturday
morning, ushering in another dose of Arctic air. Daytime highs
on Saturday will struggle into 20s and 30s. Factoring in a stout
northerly wind up to 35 mph will create wind chill values in
the single digits and teens much of the day. The next transient
area of surface high pressure will overspread the region
Saturday night into Sunday morning, setting the stage for a
chilly night. Sunday morning lows are forecast to approach 10
degrees. Factoring in a gentle southwesterly wind near 5-10 mph
will create wind chill values near zero Sunday morning.
Fortunately, this southerly wind will usher in warmer
temperatures by Sunday afternoon with highs returning to the 40s
and 50s. This warmup will be brief, however as the next
shortwave trough will slide across the lower MO valley Sunday,
shunting a cold front through the area. This front will send
temperatures into the 20s and 30s for Monday afternoon. This
progressive northwest midlevel flow looks to anchor through the
middle of next week with additional perturbation traversing the
central and northern Plains.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 538 PM CST Thu Jan 15 2026

Main aviation concern will be strong northwest winds on Friday.

Cold front is expected to move through tonight, flipping winds
around to the northwest at all sites. The main story will be
strong winds on Friday. Current thinking is that they will
really start to pick up in the 15-16z time frame, with gusts
35-40kts common at most sites. The higher end of this range will
be for locations west of I-135, with 45kts not out of the
question. We should see a mid level deck come through late
tonight with high confidence in VFR levels. Some pockets of MVFR
cigs may try and work-in from the northeast for the afternoon
hours, but confidence is higher over northeast KS.

&&

.FIRE WEATHER...
Issued at 206 PM CST Thu Jan 15 2026

Widespread very fire danger is expected Friday afternoon. Deep
boundary layer mixing up to 700 mb combined with a strong low-level
wind profile will result in northwest wind gusts around 40 mph with
gusts up to 50 mph possible, especially from late morning through
mid-afternoon. Fortunately, this fire weather setup is all post-
frontal and a drastic wind shift is not expected throughout the day
Friday. A very dry airmass will overspread the area through the day
Friday with dew points plunging through the teens and into the
single digits. Latest HREF guidance suggest a >80 percent chance for
dew points decreasing below 5 degrees Friday afternoon across
central KS. Fortunately, latest short range guidance is
advecting colder surface temperatures across the area,
offsetting the reduced dew points and holding afternoon humidity
values in the 20-30 percent range (the lowest values west of
I-135). With sunset Friday evening, humidity will begin to
recover with values approaching 40-50 percent by midnight and
wind speeds decreasing to 15-20 mph, gusting up to 30 mph.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...BRF
AVIATION...RBL
FIRE WEATHER...BRF
Hazardous weather outlook, Jan 15, 3:06 PM CST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
306 PM CST Thu Jan 15 2026

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
306 PM CST Thu Jan 15 2026

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong northwest winds are expected on Friday with gusts in the 40
to 50 mph range common. Gusty northwest winds will support very
high grassland fire danger Friday afternoon.

Wind chills around zero will be likely Sunday morning across most
of Central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

Nearby

Wind Advisories in Kansas, 2026Every wind advisory in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.